Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 14, NWS Paducah, KY

May 29, 2019New Madrid County, Missouri

NWS Paducah, KY issued this flash flood warning at May 29, 2019, 6:08 PM CDT for New Madrid County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2019, 6:08 PM CDT (23:08 UTC)
Expired
May 29, 2019, 9:15 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County New Madrid County, MO

The radar

The Paducah radar (KPAH), 94 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
700 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:30 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 29, 3:30 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
330 PM CDT Wed May 29 2019

.SHORT TERM...(Tonight through Friday night)
Issued at 250 PM CDT Wed May 29 2019

Still looking as though we will be dealing with some severe storm
potential into the early evening hours. One area of focus this
afternoon has been along old outflow boundary (from AM convective
complex) over southern portions of wrn KY. Very unstable
conditions are in place over all of the quad state region with
SBCAPES now running 3000-4000 J/KG. Lower level (0-3 km) shear has
been rather low up to this point, but the e-w orientation of the
outflow boundary has sent cells on a rather deviant motion
relative to the mean flow, thus maximizing any available effective
shear.

Effective shear values are now running back up around 40 kts over
much of the region, more than enough to sustain organized deep
convection. With another area of storms expected to move northeast
from AR/MO late today, will definitely need to monitor for severe
potential over much of the region into the evening until we begin
to lose heating/instability with setting of the sun.

Will also need to keep an eye on the hydro aspect of the storms.
Locations up along the I-64 corridor from IL into sw IN received
quite a bit of flooding this morning, with a few locations
reporting 4-5 inches of rainfall along the Wabash River Valley.
Some of the 12Z CAMS are pointing to another round of convection
across that area tonight, but confidence is not high enough at
this time to issue flash flood headlines. Will need to be
monitored.

Surface cold front then works it's way across the region from west
to east Thursday, as a mid level short wave sinks slowly southeast
into the mid MS River Valley. Not thinking we will be able to
destabilize very much with lots of left over clouds and sct
showers/isold thunder still in the picture, so still not too high
on the chc of severe storms within the weak convergence zone along
the front.

The front should move off to the east on Thursday night and
Friday, allowing high pressure to press southeast toward the
region within the developing nw flow aloft. Should serve to dry
things out and bring in lower humidity, along with cooler/more
seasonable late Spring temperatures.

.LONG TERM...(Saturday through Wednesday)
Issued at 330 PM CDT Wed May 29 2019

In the extended forecast period, the PAH forecast area will
generally be under northwesterly flow aloft, with a persistent
vortex near Hudson Bay for most of the period. The ECMWF/CMC
depicted mid level shortwave energy coming around the southwest side
of the Canadian low as two separate impulses, while the GFS did not
have the northern one (shown moving along the Canadian border).
Nevertheless, model consensus, with slight timing differences,
appeared to indicate the leading edge of a slightly cooler airmass
will pass through our region by early Sun. As a result, isolated to
scattered showers and tstms are forecast ahead of this feature,
mainly Sat night.

The rest of the weekend, and Mon look dry for the most part, but by
Mon night/Tue, the likelihood of more convective activity should
start increasing from the west as low level winds begin to gain a
southerly component and a surface warm front approaches. However,
the medium range models do have some timing differences for the
startup of the initial band of pcpn, and any additional pcpn that
may occur into midweek. For now, the best PoPs will be Wed
afternoon. Temps through the period are expected to be near
seasonable averages.

&&

.AVIATION...
Issued at 123 PM CDT Wed May 29 2019

A lull in shower and tstm activity will continue in most areas for
the afternoon, accompanied by sunshine and gradually increasing
cumulus development. Parts of western KY will still have some shower
and tstm activity this afternoon. Shower and tstm activity and cigs
are expected to increase from the west by evening. VFR conditions
are generally expected outside of convective activity through the
evening and overnight, but cigs are forecast to drop to MVFR by
daybreak Thu as a a surface cold front begins to move southeastward
across the region. Southwesterly winds generally less than 20 knots
will begin a shift to the west after daybreak Thu.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...DB
Hazardous weather outlook, May 29, 3:40 PM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
340 PM CDT Wed May 29 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-302045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
340 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms will be possible for
awhile this evening. Large Hail and Damaging Winds are the
primary hazards, but an isolated tornado cannot be ruled out.
Locally heavy rain and frequently lightning will also occur with
these thunderstorms and may cause localized flooding.

Please refer to the latest river flood warnings and statements
for details on river flooding across the region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An isolated strong thunderstorm cannot be ruled out through
midday on Thursday over the southwest Indiana and the Pennyrile
region of west Kentucky.

Thunderstorms are forecast Saturday and again on Tuesday. It is
too early to determine whether these storms may reach severe
limits.

Please refer to the latest river flood warnings and statements
for details on river flooding across the region.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation may be needed later today and tonight.

In the hours before

Local storm report, May 29, 4:02 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
402 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             3 NE CHARLESTON         36.95N 89.29W
05/29/2019  E0.70 INCH       MISSISSIPPI        MO   BROADCAST MEDIA

&&

DWS
Local storm report, May 29, 4:18 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
418 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     CAIRO                   37.00N 89.18W
05/29/2019                   ALEXANDER          IL   LAW ENFORCEMENT

            TREE LIMBS DOWN AND A CARPORT FLIPPED OVER.

&&

DWS
Special weather statement, May 29, 4:25 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Paducah KY
425 PM CDT Wed May 29 2019

KYZ022-292200-
Todd KY-
425 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TODD COUNTY UNTIL
500 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elkton, moving east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3675 8706 3672 8706 3670 8722 3685 8718
      3689 8706 3679 8706 3677 8705
TIME...MOT...LOC 2124Z 254DEG 31KT 3678 8713

DRS
Special weather statement, May 29, 4:54 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
454 PM CDT Wed May 29 2019

ILZ092-KYZ003-004-MOZ112-292245-
Alexander IL-Carlisle KY-Ballard KY-Mississippi MO-
454 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALEXANDER...
NORTHWESTERN CARLISLE...BALLARD AND NORTHEASTERN MISSISSIPPI COUNTIES
UNTIL 545 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cairo, moving northeast at 15 mph.

Torrential rainfall, half inch hail and wind gusts up to 50 mph will
be possible with this storm.

Locations impacted include...
Charleston, Cairo, La Center, Bardwell, Wickliffe, Barlow, Wyatt,
Wilson City and Blandville.

LAT...LON 3681 8916 3687 8938 3721 8899 3694 8885
TIME...MOT...LOC 2153Z 223DEG 12KT 3698 8920

JGG
Special weather statement, May 29, 5:10 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Paducah KY
510 PM CDT Wed May 29 2019

KYZ022-292245-
Todd KY-
510 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TODD COUNTY UNTIL 545 PM
CDT...

At 510 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkton, moving northeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elkton and Allegre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3684 8706 3677 8728 3684 8730 3687 8730
      3704 8706
TIME...MOT...LOC 2210Z 238DEG 35KT 3688 8716

DRS
Special weather statement, May 29, 5:22 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Paducah KY
522 PM CDT Wed May 29 2019

ILZ094-KYZ004-005-292300-
Massac IL-McCracken KY-Ballard KY-
522 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MASSAC...MCCRACKEN
AND EAST CENTRAL BALLARD COUNTIES UNTIL 600 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Paducah, or 7 miles west of Lone Oak, moving east at 10 mph.

Torrential rainfall, frequent cloud to ground lightning, half inch
hail and winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Paducah, Metropolis, Lone Oak, Brookport, West Paducah and Kevil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3697 8883 3713 8891 3720 8865 3696 8853
TIME...MOT...LOC 2222Z 259DEG 7KT 3706 8880

JGG

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 9:06 AM CDTSpecial Weather StatementPAHBallard24 min
May 29, 9:49 AM CDTSpecial Weather StatementPAHDaviess, Henderson, McLean, Webster41 min
May 29, 10:26 AM CDTSpecial Weather StatementPAHDaviess49 min
May 29, 11:03 AM CDTAreal Flood AdvisoryPAHDaviess117 min
May 29, 11:07 AM CDTSpecial Weather StatementPAHOhio23 min
May 29, 12:58 PM CDTSpecial Weather StatementPAHCaldwell47 min
May 29, 1:02 PM CDTSevere Thunderstorm WarningPAHCaldwell28 min
May 29, 1:13 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins47 min
May 29, 1:51 PM CDTSevere Thunderstorm WarningPAHChristian, Muhlenberg, Todd39 min
May 29, 2:22 PM CDTSevere Thunderstorm WarningPAHChristian30 min
May 29, 2:23 PM CDTSevere Thunderstorm WarningPAHMuhlenberg, Todd37 min
May 29, 3:54 PM CDTSevere Thunderstorm WarningPAHBallard36 min
May 29, 4:23 PM CDTSevere Thunderstorm WarningPAHBallard34 min
May 29, 4:25 PM CDTSpecial Weather StatementPAHTodd35 min
May 29, 4:54 PM CDTSpecial Weather StatementPAHBallard51 min
May 29, 5:10 PM CDTSpecial Weather StatementPAHTodd35 min
May 29, 5:22 PM CDTSpecial Weather StatementPAHMcCracken38 min
May 29, 5:25 PM CDTAreal Flood AdvisoryPAHBallard3 hr
May 29, 5:44 PM CDTAreal Flood WarningPAHTodd3 hr
May 29, 5:58 PM CDTAreal Flood WarningPAHMcCracken3 hr
May 29, 6:13 PM CDTSevere Thunderstorm WarningPAHBallard13 min
May 29, 6:20 PM CDTFlash Flood WarningPAHBallard3 hr
May 29, 6:31 PM CDTSpecial Weather StatementPAHLyon29 min
May 29, 6:37 PM CDTAreal Flood AdvisoryPAHMarshall3 hr
May 29, 6:53 PM CDTSpecial Weather StatementPAHCaldwell22 min
May 29, 6:56 PM CDTAreal Flood AdvisoryPAHCaldwell, Lyon3 hr
May 29, 4:17 AM CDTSpecial Weather StatementPAHEdwards, Wabash43 min
May 29, 5:22 AM CDTAreal Flood AdvisoryPAHJefferson, Perry, Wayne3 hr
May 29, 5:36 AM CDTSpecial Weather StatementPAHWabash54 min
May 29, 6:21 AM CDTAreal Flood AdvisoryPAHEdwards, Wabash3 hr
May 29, 7:25 AM CDTSpecial Weather StatementPAHUnion, Williamson50 min
May 29, 8:02 AM CDTSpecial Weather StatementPAHGallatin, Saline43 min
May 29, 9:04 AM CDTFlash Flood WarningPAHEdwards, Wabash3 hr
May 29, 10:46 AM CDTRiver Flood WarningPAHGallatin, Wayne, White7 days
May 29, 11:40 AM CDTRiver Flood WarningPAHGallatin, Wabash, White5 days
May 29, 11:47 AM CDTAreal Flood WarningPAHEdwards, Wabash4 hr
May 29, 6:13 AM CDTSpecial Weather StatementPAHCarter17 min
May 29, 6:43 AM CDTSevere Thunderstorm WarningPAHBollinger, Wayne17 min
May 29, 7:08 AM CDTSpecial Weather StatementPAHBollinger, Cape Girardeau52 min
May 29, 7:14 AM CDTSpecial Weather StatementPAHButler16 min
May 29, 8:32 AM CDTSpecial Weather StatementPAHMississippi43 min
May 29, 8:50 AM CDTSevere Thunderstorm WarningPAHMississippi, Scott25 min
May 29, 4:27 PM CDTSevere Thunderstorm WarningPAHWayne48 min
May 29, 5:06 PM CDTSevere Thunderstorm WarningPAHRipley54 min
May 29, 5:50 PM CDTAreal Flood WarningPAHMississippi, New Madrid3 hr
May 29, 5:52 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Ripley53 min
May 29, 6:29 PM CDTSpecial Weather StatementPAHStoddard46 min
May 29, 6:38 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard, Wayne52 min

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.